Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 391, NWS Birmingham, AL

December 19, 2002Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 19, 2002, 4:38 PM CST for Coosa County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 4:38 PM CST (22:38 UTC)
Expired
Dec 19, 2002, 5:30 PM CST
In force
52 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Coosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 3:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 444 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
444 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 192238
SVRBHM
ALC037-192330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 530 PM CST

* AT 434 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM STEWARTVILLE TO 11 MILES WEST OF
  ROCKFORD...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GOODWATER...KELLYTON AND WEOGUFKA.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3277 8601 3277 8636 3310 8638 3311 8601

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 1:29 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 19, 1:29 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
129 PM CST THU DEC 19 2002

SEVERE WEATHER AFFECTING OUR CWA.  TORNADO WATCH CONTINUES FOR
PORTIONS OF THE CWA UNTIL 6 PM.  STRONG STORMS MOVING THROUGH CENTRAL
ALABAMA...WITH ANOTHER BATCH MOVING ACROSS SOUTHWESTERN ALABAMA.
THIRD BATCH RIGHT OUT AHEAD OF THE SURFACE FRONT MOVING THROUGH
CENTRAL/EASTERN MISSISSIPPI AT THIS TIME.

18Z KBMX SOUNDING LOOKS IMPRESSIVE IN REGARDS TO HELICITY AND
SHEAR...BUT STILL NEEDS SOME MODIFICATION TO GET MORE INSTABILITY.
CURRENT SOUNDING SHOWS ELEVATED CAPES...BUT NOTHING SURFACE BASED
AT THIS TIME.  MAY SEE THIS MODIFICATION SHORTLY AS 60 DEGREE
DEWPOINTS ARE NOT TOO FAR OFF TO OUR SOUTH AND WEST.

ALTHOUGH ANY AREA OF OUR CWA COULD SEE AN ISOLATED STRONG/SEVERE
EVENT THIS AFTERNOON AND EVENING...THE BEST CHANCE FOR SEVERE
STORMS SHOULD REMAIN OVER THE SOUTHERN HALF OF THE STATE.

RAIN EXPECTED TO BE ENDING ACROSS WESTERN ALABAMA BY MIDNIGHT...AND
THEN SHOULD END A LITTLE AFTER MIDNIGHT OVER MY EASTERN ZONES.  WILL
GET A SHORT BREAK BETWEEN RAIN CHANCES AS NEXT FAST MOVING SYSTEM
MOVES ACROSS NORTHERN ALABAMA SATURDAY NIGHT AND SUNDAY MORNING.
NOT TOO CONVINCED WITH RAINFALL POTENTIAL FOR THIS SYSTEM...BUT WILL
CONTINUE WITH CHANCE/SLIGHT CHANCE WORDING NORTH AND CENTRAL FOR
NOW.

LOOKING LIKE A WET CHRISTMAS COULD BE ON TAP THIS YEAR.  LONG RANGE
GUIDANCE SHOWING GULF LOW DEVELOPING TUESDAY...AND THEN TRACKING
ACROSS SOUTHERN ALABAMA CHRISTMAS MORNING.  WILL PUSH RAIN CHANCES
BACK FROM TUESDAY INTO WEDNESDAY...AND WILL CONTINUE WITH LIKELY
WORDING FOR NOW.

GUIDANCE NUMBERS LOOKED GOOD FOR TEMPS...SO DID NOT DIFFER MUCH.

HSV 041/051 030/055 043 8-0-
BHM 042/053 031/059 045 8-00
MGM 045/056 031/061 046 8000

.BHM...NONE.
Hazardous weather outlook, Dec 19, 11:22 AM CST, 5 hours 16 minutes before
ALZ001>050-191930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE STORM PREDICTION CENTER HAS PLACED WESTERN ALABAMA UNDER A
MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...AND THE
REMAINDER OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK.  STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS ALABAMA THIS
AFTERNOON AND EARLY TONIGHT...ALONG AND AHEAD OF A COLD FRONT.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS...
ASSOCIATED WITH A SQUALL LINE ALONG OR JUST AHEAD OF THE COLD
FRONT.  HOWEVER...THERE IS ALSO A RISK OF ISOLATED TORNADOES...
ESPECIALLY IN ANY STORM CELLS THAT MAY DEVELOP OUT AHEAD OF THE
MAIN SQUALL LINE.

THE TIME OF THE GREATEST SEVERE WEATHER THREAT WILL BE BETWEEN NOON
AND 8 PM. THE AREA WITH THE GREATEST SEVERE WEATHER THREAT IS ROUGHLY
FROM HIGHWAY 78 SOUTHWARD...AND INTERSTATE 65 WESTWARD.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL BE
REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 12:51 PM CSTSevere Thunderstorm WarningBMXPerry39 min
Dec 19, 1:59 PM CSTSevere Thunderstorm WarningBMXSumter46 min
Dec 19, 2:23 PM CSTTornado WarningBMXPerry37 min
Dec 19, 2:35 PM CSTTornado WarningBMXBibb40 min
Dec 19, 2:46 PM CSTSevere Thunderstorm WarningBMXSumter29 min
Dec 19, 3:36 PM CSTTornado WarningBMXElmore39 min
Dec 19, 4:09 PM CSTTornado WarningBMXTallapoosa36 min
Dec 19, 4:13 PM CSTSevere Thunderstorm WarningBMXMarengo32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.